T. 11 3846.3272 / 3846.3273 | contato@cukiert.com.br
Rua Dr. Alceu de Campos Rodrigues, 247 - 12° and. Cj. 21
São Paulo/SP - Brasil - CEP 04544-000

Clínica de Epilepsia | Trabalhos em Congressos

VALPROATE-ASSOCIATED HYPERAMMONEMIC ENCEPHALOPATHY

A Cukiert, JA Burattini, PP Mariani, CM Cukiert, C Baise-Zung, M Argentoni-Baldochi, CR Forster, VA Mello.

Epilepsy Surgery Program, Hospital Brigadeiro, São Paulo SP, Brazil.

Rationale: Valproate is the drug of choice for patients with a variety of primary and secondary generalized epileptic syndromes. Hyperammonemic encephalopathy is a very rare but life-threatening condition, and should be recognized early in the patient’s clinical course. We describe 3 patients under this condition.

Case Reports:
Patient 1
: This 53 year-old woman presented with refractory simple absence and generalized tonic-clonic seizures since the age of 8 years. Her MRI was normal. Although seizures could occur sporadically, they often occurred in clusters that led to non-convulsive status, with 1-2 episodes / year that needed ICU in-patient periods. Two attempts to introduce valproate were made over the last 3 years. In every attempt, she developed hyperammonemic encephalopathy characterized by impairment of consciousness and vomiting (ammonia higher then 200 micromol/l; normal range lower then 30 micromol/l) at very low (250mg/day) dosage of the drug. She responded rapidly to drug withdrawal in both circumstances.
Patient 2
: This 7 year-old boy presented with Lennox-Gastaut syndrome and daily refractory seizures. He was taking valproate 40mg / kg, topiramate 6 mg/kg and clobazan 1 mg/kg. He underwent an uneventful maximized (90%) callosal section. After surgery, his level of consciousness was never normal as expected in such post-callosotomy patients. There were no vomiting or motor deficits. MRI, CT and general blood biochemistry (including valproate acid plasma levels) ruled out any surgical or systemic abnormality. Hyperammonemia was documented by the second post-operative day (ammonia levels higher then 250 micromol/l). After valproate withdrawal (that was the only drug withdrawn), ammonia levels got to the normal range after 10 days. Six months postoperatively, we were able to reintroduce valproate in this kid regimen with no sign of hyperammonemia.
Patient 3: This 10 year-old boy presented with refractory frontal lobe epilepsy and daily seizures since the age of 5 years. He was taking valproate 50mg/kg and lamotrigine 3 mg/kg. He underwent an eventful right frontal lobe resection. After surgery, his level of consciousness was never normal as expected. There were no vomiting or motor deficits. MRI, CT and general blood biochemistry (including valproate acid plasma levels) ruled out any surgical or systemic abnormality. Hyperammonemia was documented by the third post-operative day (ammonia levels higher then350 micromol/l). After valproate withdrawal (that was the only drug withdrawn), ammonia levels got to the normal range after 14 days. Eight months postoperatively, we were able to reintroduce valproate in this kid regimen with no sign of hyperammonemia. Patients 2 and 3 anesthetic procedure made use of propofol and fentanil.

Discussion: There are probably two types of valproate related hyperammonemic syndromes. The first one (patient 1) is very likely related to patient unique metabolic profile. The second one (patients 2 and 3) is very likely related to an interaction between valproate and anesthetic agents. This condition should be suspected whenever patients under valproate present with impaired consciousness with no obvious anatomic or biochemical cause.